Minnesota, 2014

Heavy Snow in Minnesota, April 3 to 4, 2014

April 3 to 4, 2014 · NWS DLH · 4 events in 4 counties and zones

A winter stormy system brought heavy snow to much of northwest Wisconsin from the afternoon of April 3rd through the morning of April 4th. Snowfall amounts generally ranged between 6 and 8 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A winter stormy system brought heavy snow to much of northwest Wisconsin from the afternoon of April 3rd through the morning of April 4th. Snowfall amounts generally ranged between 6 and 8 inches. There was a report of 10 several miles north of Two Harbors in southern Lake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 3, 11:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 3, 11:51 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1251 PM CDT THU APR 3 2014

.UPDATE...FOR 18Z AVIATION DISCUSSION BELOW...

.UPDATE...
ISSUED AT 1128 AM CDT THU APR 3 2014

LATEST MODEL RUNS ON TRACK FOR THE WINTER STORM WITH ONLY MINOR
ADJUSTMENT TO ONSET TIME THIS AFTERNOON AS PROFILES CONTINUE TO
SATURATE. HAVE PUSHED UP THE END TIME OF THE HEADLINES FOR THE
WESTERN HALF OF THE FORECAST AREA...INCLUDING THE BRAINERD LAKES
AREA...TO NOON FRIDAY. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE FOR TIMING/SNOWFALL DETAILS.

&&

.SYNOPSIS...
ISSUED AT 424 AM CDT THU APR 3 2014

OUR NEXT MAJOR SPRING STORM IS CURRENTLY DEVELOPING OUT OVER THE
ROCKIES...WITH A STRONG SURFACE LOW DEVELOPING OVER NORTHWEST TEXAS.
A DEEP UPPER LEVEL TROUGH IS OVER THE ROCKIES WITH TWO SEPARATE
SHORTWAVES WITHIN...ONE OVER MONTANA AND ANOTHER IN THE
COLORADO/UTAH AREA.  A JET IS ROUNDING THE BASE OF THE TROUGH WITH A
100KT STREAK ACROSS ARIZONA.  AT LOWER LEVELS...THERE IS A LARGE MCS
OVER NORTHERN MISSOURI...RIDING ALONG THE SOUTHERN EDGE OF A STRONG
BAROCLINIC ZONE EXTENDING FROM KANSAS ACROSS SOUTHERN IOWA AND ON
EAST FROM THERE.  SNOW ASSOCIATED WITH THE NORTHERN PORTIONS OF THE
BAROCLINIC ZONE IS ALREADY PRODUCING SNOW OVER NORTH DAKOTA AND
PARTS OF WESTERN MINNESOTA...AS THIS INITIAL WAVE OF WARM AIR
ADVECTION MOVES NORTH ACROSS THESE AREAS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 424 AM CDT THU APR 3 2014

THE STRONG UPPER LEVEL TROUGH OUT OVER THE ROCKIES EARLY THIS
MORNING IS EXPECTED TO GRADUALLY SWEEP EAST OUT OVER THE PLAINS.
THE SOUTHERN SHORTWAVE TAKES OVER SOMEWHAT BY LATE THIS
AFTERNOON...WITH THE NORTHERN ONE WEAKENING.  THE SURFACE LOW OVER
NORTHWEST TEXAS WILL MOVE NORTHEAST ACROSS MISSOURI TODAY...TO
SOUTHWEST WISCONSIN BY FRIDAY MORNING. THIS WILL DEVELOP A VERY NICE
AREA OF SNOW FROM NEBRASKA NORTHEAST UP ACROSS THE EASTERN PORTIONS
OF THE FORECAST AREA.  IMPRESSIVE WARM AIR ADVECTION AND
FRONTOGENESIS ARE EXPECTED TO AFFECT THE FORECAST AREA FROM LATE
THIS AFTERNOON THROUGH FRIDAY MORNING...SLOWLY ROTATING FROM A
NORTHEAST-SOUTHWEST BAND TO A MORE NORTH-SOUTH ORIENTATION BEFORE
SWEEPING EAST ON FRIDAY...A FAIRLY CLASSIC DEFORMATION ZONE SNOW
PATTERN.  ON TOP OF IT ALL...AM EXPECTING A NICE DEEP DENDRITIC
GROWTH ZONE FOR AT LEAST THE LATER TIME PERIODS OF THE FORECAST.
THUS...WE ARE LOOKING AT A GOOD 24-36 HOURS OF SNOW...WITH AT LEAST
SOME OF THAT HEAVY SNOW.  FOR NOW AM LOOKING AT A FAIRLY BROAD AREA
OF 6 TO 10 INCHES OVER THE SOUTHEASTERN PORTIONS OF THE FORECAST
AREA TODAY AND TONIGHT...NOT TO MENTION FRIDAY.  THE CURRENT AREA OF
SNOW SHOULD CONTINUE TO MOVE NORTH THIS MORNING...WITH LITTLE OR NO
ACCUMULATIONS FOR OUR AREA.  HOWEVER...THIS AFTERNOON THE MAIN AREA
OF SNOW TO SPREAD INTO THE FORECAST AREA...GENERALLY IN THE BAND OF
STRONG WARM AIR ADVECTION AT 700MB...GRADUALLY LOWERING CLOSER TO
850MB TONIGHT.  WITH THE SURFACE LOW DEEPENING STRONGLY TODAY...WE
WILL HAVE PRESSURE FALLS ACROSS MUCH OF THE AREA...PRODUCING
INCREASING WINDS TODAY AND TONIGHT ACROSS THE AREA.  THE NORTHEAST
WINDS ACROSS LAKE SUPERIOR COMBINED WITH THE FETCH ACROSS OPEN WATER
AS CAN BE SEEN IN YESTERDAYS MODIS SATELLITE IMAGERY...COULD
SIGNIFICANTLY ENHANCE SNOWFALL AMOUNTS NEAR THE HEAD OF LAKE
SUPERIOR AND ALONG THE SOUTH SHORE. THUS...HAVE EXPANDED THE WINTER
STORM WARNING FARTHER NORTHWEST...WITH AN ADVISORY NORTHWEST OF
THAT.  ALL BUT KOOCHICHING COUNTY IS IN A HEADLINE AT THIS TIME.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 424 AM CDT THU APR 3 2014

STORM WILL PULLING OUT ON FRIDAY AND MADE VERY FEW CHANGES TO
CURRENT TIMING. BY FRI AFTERNOON THE LOW WILL PROBABLY BE SOMEWHERE
OVER LAKE MICHIGAN..ALTHOUGH NAM IS SLOWER AND ECMWF IS FASTER. THIS
MOVEMENT WILL GRADUALLY END THE SNOW FROM WEST TO EAST. STRONG NORTH
WINDS BEHIND THE SYSTEM WILL PULL DOWN SOME COLD AIR FROM CANADA BUT
8H TEMPS DOWN TO -10C. THIS COLD AIR ADVECTION WILL GIVE A COLD
NIGHT WITH TEMPS IN THE TEENS FRIDAY NIGHT FOLLOWED BY A COOL
SATURDAY. THE COOL WILL BE SHORT-LIVED AS THE SFC RIDGE BEHIND THE
STORM DRIFTS EAST AND A QUICK CANADIAN SYSTEM SLIPS BY TO THE
NORTH...BUT SETTING UP SOME GOOD SOUTHERLY FLOW FOR SUNDAY AND INTO
THE WORK WEEK. THERE COULD BE SOME LIGHT RAIN OR SNOW SHOWERS WITH
THE CANADIAN SYSTEM ON SUNDAY THE A CHANCE OF SOME MORE FROM A
SYSTEM IN THE SOUTHERN STREAM ON MONDAY.  BUT ANYTHING THAT DOES
FALL WILL BE VERY LIGHT AND SPOTTY. ANOTHER CANADIAN LOW WILL
AFFECT THE NORTHLAND LATE IN THE FORECAST PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1245 PM CDT THU APR 3 2014

SFC LOW WILL MAKE ITS WAY ACROSS IA/WI NEXT 24 T0 36 HRS.
CONDITIONS WILL LOWER TO LIFR/IFR AT KBRD/KDLH/KHYR THIS AFTN AND
EVENING. SIG SNOW LIKELY THIS EVENING AT KDLH/KHYR WITH LESS
INTENSITY AT KBRD. PRECIP SHOULD END FROM WEST TO EAST BEGINNING AT
09Z NEAR WRN TERMINALS AND 12Z NEAR ERN TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  31  24  33  18 /  90 100 100  10
INL  36  21  37  14 /  20  60  40   0
BRD  35  24  38  19 / 100 100  80   0
HYR  37  27  34  18 /  90 100 100  40
ASX  33  26  33  18 /  80 100 100  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 1 PM CDT FRIDAY
     FOR MNZ033>036.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 1 PM CDT
     FRIDAY FOR MNZ011-018-025-026.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 7 PM CDT FRIDAY
     FOR MNZ012-019>021-037-038.

WI...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 7 PM CDT FRIDAY
     FOR WIZ001-006.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 1 AM CDT
     SATURDAY FOR WIZ002>004-007>009.

LS...SMALL CRAFT ADVISORY UNTIL 1 AM CDT SATURDAY FOR LSZ121-144>148.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT FRIDAY FOR LSZ140>143.

&&

UPDATE...GRANING
SHORT TERM...LE
LONG TERM...CLC
AVIATION...CANNON
Hazardous weather outlook, Apr 3, 12:23 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
123 PM CDT THU APR 3 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041830-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
123 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WINTER STORM SYSTEM WILL IMPACT THE NORTHLAND THIS
AFTERNOON AND TONIGHT. HEAVY SNOW AND SOME BLOWING AND DRIFTING
SNOW WILL BE THE MAIN THREATS FROM THIS STORM...WITH A WIDE SWATH
OF 6 TO 12 INCH SNOW ACCUMULATIONS LIKELY BY SUNRISE FRIDAY
MORNING. SNOWFALL WILL BE HEAVIEST THIS EVENING AND
OVERNIGHT...WITH SNOW RATES OF 1 TO 2 INCHES PER HOUR AT TIMES AND
VERY LOW VISIBILITY IN MANY AREAS. HIGHEST SNOW TOTALS ARE EXPECTED
SOUTH OF A LINE FROM SILVER BAY TO BRAINERD...INCLUDING TWO
HARBORS...DULUTH...HAYWARD...AND ASHLAND. SNOW MAY MIX WITH SLEET
OVER PORTIONS OF PRICE COUNTY TONIGHT. NORTHEAST WINDS GENERALLY
IN THE 15 TO 25 MPH RANGE WILL RESULT IN SOME BLOWING AND
DRIFTING IN MOST AREAS. HOWEVER...WINDS GUSTING IN EXCESS OF 40
MPH CAN BE EXPECTED IN AREAS IMMEDIATELY ADJACENT TO LAKE
SUPERIOR...INCLUDING HIGHWAY 61...AND HIGHWAY 2 EAST OF THE TWIN
PORTS...WHICH COULD RESULT IN LOCALIZED NEAR BLIZZARD CONDITIONS
DURING PORTIONS OF THIS EVENING INTO EARLY FRIDAY MORNING.

WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR PARTS OF
THE REGION. PLEASE READ THE LATEST WINTER WEATHER MESSAGE FOR THE
LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOWSTORM WILL DEPART THE REGION FRIDAY...WITH SNOW ENDING
FROM WEST TO EAST. SNOW WILL STILL BE HEAVY OVER NORTHWEST
WISCONSIN ESPECIALLY IN THE MORNING...WITH ADDITIONAL DAYTIME
ACCUMULATIONS OF 4 TO 8 INCHES POSSIBLE EAST OF AN ASHLAND TO
HAYWARD LINE.

STORM TOTAL SNOWFALL ALONG THE INTERSTATE 35 CORRIDOR AND PARTS
OF THE NORTH SHORE...INCLUDING THE HINCKLEY....CLOQUET...DULUTH...TWO
HARBORS AND GRAND MARAIS AREAS...OF 6 TO 10 INCHES IS LIKELY.
TOTALS ALONG HIGHWAY 2 IN NORTHWESTERN WISCONSIN OF 14 TO 18
INCHES ARE LIKELY...WITH ISOLATED POCKETS OF MORE THAN 18 INCHES.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVATIONS TO THE
NATIONAL WEATHER SERVICE. PRECIPITATION TYPE REPORTS USING THE MPING
APPLICATION ARE ALSO ENCOURAGED.

LSZ121-140>148-041830-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
123 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE INCREASING EAST TO NORTHEAST WINDS OVER WESTERN LAKE
SUPERIOR THIS AFTERNOON INTO FRIDAY MORNING AS A STRONG WINTER STORM
MOVES THROUGH THE UPPER MIDWEST. THE WINDS WILL LIKELY INCREASE TO
ABOUT 20 TO 25 KNOTS WITH GALE FORCE GUSTS OF 30 TO 35 KNOTS ACROSS
MUCH OF WESTERN LAKE SUPERIOR BY THURSDAY NIGHT AND EARLY FRIDAY.
THERE IS ENOUGH OPEN WATER ALONG THE NORTH SHORE THAT SOME AREAS
COULD SEE WAVES OF 4 TO 6 FEET. THE WIND AND WAVE ACTION COULD
ALSO RESULT IN SIGNIFICANT PILING UP OF LAKE ICE ON THE SOUTH AND
WEST SHORES OF LAKE SUPERIOR...POTENTIALLY RESULTING IN DAMAGE TO
INFRASTRUCTURE ADJACENT TO THE LAKE.

SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH FRIDAY EVENING FOR
THE STRONG WINDS AND RESULTING WAVES. A GALE WARNING COULD BE
NEEDED TONIGHT FOR AREAS OF THE NEARSHORE NEAR THE APOSTLE ISLANDS
AS GUSTS COULD APPROACH 40 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINDS WILL BECOME NORTHERLY FRIDAY AFTERNOON AND GRADUALLY
WEAKEN THROUGH FRIDAY NIGHT.

HUYCK/MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Pine

When
April 3, 1:00 PM CST to April 4, 11:00 AM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Heavy Snow, Southern St. Louis / Carlton

When
April 3, 3:00 PM CST to April 4, 11:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lake

When
April 3, 5:00 PM CST to April 4, 12:00 PM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Heavy Snow, Southern Cook

When
April 3, 6:00 PM CST to April 4, 12:00 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514224, 514208, 514205, 514206.